Article Text

PDF
Do SSRIs cause gastrointestinal bleeding?
  • Relevant BNF section: 4.3.3

Abstract

Selective serotonin re-uptake inhibitor antidepressants (SSRIs) can inhibit uptake, and therefore storage, of serotonin by platelets. This is significant because release of serotonin from platelets augments their aggregation; so use of SSRIs could, in theory, predispose patients to bleeding disorders.13 Case reports have suggested a link between SSRIs and easy bruising, nosebleeds, menorrhagia, petechial, ocular, small bowel, rectal and cerebral haemorrhages, and a prolonged bleeding time.411 Also, the summaries of product characteristics (SPCs) for all SSRIs include warnings about use in patients with a history of bleeding disorders or concomitant use with drugs known to affect platelet function.1217 Here we review the risk of gastrointestinal bleeding associated with the use of SSRIs.

Statistics from Altmetric.com

  • Relevant BNF section: 4.3.3

View Full Text

Footnotes

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.